Colorado, 2006

Flash Flood in Colorado, July 8, 2006

July 8, 2006 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall caused the La Plata River to rise above its banks near Highway 140 and a nearby gravel road was covered with fast moving water. 50 inches of rain within a 45 minute period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall caused the La Plata River to rise above its banks near Highway 140 and a nearby gravel road was covered with fast moving water. A spotter at Redmesa measured 1.50 inches of rain within a 45 minute period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 8, 1:58 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 8, 1:58 PM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT SAT JUL 8 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
ACTIVE AFTERNOON ACROSS THE FORECAST AREA AS WIDESPREAD SHOWERS AND
THUNDERSTORMS CONTINUE TO LIFT SLOWLY NORTH NORTHWEST AHEAD OF AN
UPPER LEVEL LOW LIFTING ACROSS EASTERN ARIZONA.  BULK OF RAINFALL
AHEAD OF THIS LOW HAS BEEN OF THE LIGHT TO MODERATE VARIETY. FEW
AREAS OF CONCERN CONTINUE TO BE ACROSS THE SOUTHERN FOOTHILLS AROUND
DURANGO AND ACROSS THE EASTERN SLOPES OF THE LA SAL AND ABAJO
MOUNTAINS IN EASTERN UTAH. KGJX WSR-88D INDICATING STORM TOTAL
PRECIPITATION AMOUNTS APPROACHING ONE INCH SINCE 7 AM THIS MORNING...
MAINLY ACROSS NORTHERN SAN JUAN COUNTY IN UTAH. WILL CONTINUE THE
FLASH FLOOD WATCH FOR THE SOUTHERN HALF OF THE FORECAST AREA AS
DEEPER CONVECTION IN THE CENTER OF THE UPPER LEVEL LOW LIFTS
NORTHWARD AND BRINGS EVEN MORE HEAVY RAIN TO THE REGION. SYSTEM HAS
SOME SIMILARITIES TO THE UPPER LEVEL LOWS WE SEE IN THE WINTER
MONTHS...WITH THE EXCEPTION BEING THE DEEPER SUBTROPICAL MOISTURE
ASSOCIATED WITH OUR MONSOONAL SEASON. HAVE BUMPED POPS UP QUITE A
BIT THROUGH THIS EVENING...WITH ONLY A SLIGHT TAPERING DOWN AFTER
MIDNIGHT AS THE REGION REMAINS UNSTABLE THROUGH THE OVERNIGHT
HOURS.

CONDITIONS REMAIN ACTIVE ON SUNDAY AS THE UPPER LEVEL RIDGING OVER
THE REGION GETS SUPPRESSED WITH ANOTHER STRONG WAVE PUSHING EAST OUT
OF THE WESTERN GREAT BASIN. THIS WILL BRING ANOTHER ROUND OF
CONVECTION...BUT WILL ALSO BRING IN DRIER AIR FOR THE START OF THE
NEW WORK WEEK AS FLOW ALOFT BECOMES MORE WESTERLY. MONDAY CONVECTION
BECOMES MORE DIURNALLY DRIVEN AND CONFINED TO THE HIGHER ELEVATIONS.
WILL CONTINUE WITH BROAD BRUSHED POPS...WITH CHC MOUNTAIN AND
SLIGHT CHANCE VALLEY POPS ACROSS THE AREA.  TEMPS WARM 5 TO 10
DEGREES ON MONDAY WITH DRIER CONDITIONS AND LESS CLOUD COVER OVER
THE AREA.

.LONG-TERM (MONDAY NIGHT THROUGH SATURDAY)...RIDGE AXIS SHIFTS EAST
OF THE AREA BY WEDNESDAY AS A VIGOROUS SHORTWAVE MOVES EAST
ACROSS THE NORTHERN ROCKIES LATER THIS WEEK. SOUTHWEST FLOW OF
MOISTURE SLOWLY DIMINISHES THROUGH THE WEEK AS FLOW BECOME MORE
WESTERLY THURSDAY. HAVE CONTINUED THE TREND OF MAINLY LATE DAY
CHANCE POPS EACH DAY ESPECIALLY OVER THE HIGHER TERRAIN WITH LOWER
QPF EXPECTED WITH THESE STORMS. RIDGE WILL REBOUND BY LATE IN THE
WEEK WITH THE MODELS SHOWING SIGNS OF INCREASED SOUTHWEST MOIST FLOW
DEVELOPING BY NEXT WEEKEND. TEMPERATURES AREA EXPECTED TO REMAIN NEAR
NORMAL THROUGH THE EXTENDED PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR SOUTHWEST
      COLORADO.
.UT...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR EAST CENTRAL
      AND SOUTHEAST UTAH.

&&

JDC/MPM
Hazardous weather outlook, Jul 8, 4:50 AM MST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MDT SAT JUL 8 2006

COZ001>014-017>023-UTZ022>025-027>029-091145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
550 AM MDT SAT JUL 8 2006

...FLASH FLOOD WATCH FOR EAST CENTRAL AND SOUTHEAST UTAH AND
SOUTHWEST COLORADO FROM NOON TODAY UNTIL MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. HEAVY RAIN
WILL OCCUR WITH SOME OF THE STORMS...ESPECIALLY THIS AFTERNOON AND
EVENING. THE GREATEST THREAT FOR HEAVY RAINS AND FLASH FLOODING
APPEARS TO BE ACROSS EAST CENTRAL AND SOUTHEAST UTAH...AND SOUTHWEST
COLORADO. RAINFALL MAY ALSO RESULT IN MUD AND ROCK SLIDES IN THE
STEEPER TERRAIN ALONG MOUNTAIN HIGHWAYS. STRONG GUSTY WINDS TO 40 MPH
AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY SOME OF THE
STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND
EVENING THROUGH FRIDAY...ESPECIALLY OVER THE MOUNTAINS. THE
STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS...
AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAINFALL AS SOON
AS POSSIBLE.

TAL

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
July 8, 5:30 PM MST to 7:00 PM MST
Where
La Plata County, 3 mi S of Redmesa
Reported by
TRAINED SPOTTER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524224.